Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


how does one become resistant to Medication ?
Apr 22, 2009

Can you explain how one becomes resistnace to HIV medication? I understand if you stop taking the medication you may become reisistant but is there other ways --does having sex with different strains of the HIV make you resistant? Thanks for a great website

Response from Dr. McGowan

Tnanks for the compliment and the question.

The way HIV gets resistant is by being exposed to medication that is either not strong enough or at too low a dose to kill it. Anytime that the virus can grow in the presence of the medication, it has a chance to get resistant. Just stopping your meds may not be the main risk...but intermittent treatment with many missed doses sets up the situation for too low a blood level to effectively kill the virus. Likewise taking some of the meds, but not all (such as missing the night time dose but taking the morning dose, or stopping one med that may be causing a side effect while taking the rest) is worse than not taking any as far as resistance is concerned.

The other issue you raise is called "HIV superinfection". Since the immune system cannot effectively stop HIV in most people it is possible to catch HIV more than once. If you were exposed to a virus that had drug resistance it might be possible to catch it on top of the virus you currently have. Drug resistance has been spread in this way (mostly in people who are not taking meds).

Best, Joe



Previous
baggy eyes in morning / day
Next
going to US w/o meds?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement